Medical questions & health advice by board certified doctors
"How will my body be affected if I change my birth control prescription?"
I am a 25 year old woman and my birth control pills are making me break out. If I switch to a lower dose, will my body react badly?
This is a great question for your OBGYN or primary care physician - whomever prescribed your birth control pills. There are many different brands and formulations of birth control pills, and other forms of hormonal birth control other than pills. All work essentially the same at preventing pregnancy. From there, it is just a matter of choosing a method of birth control that you like, has minimal side effects, and is affordable. The birth control pills today on average contain less hormones than the previous formulations. This means that if you are currently on a birth control that came out 10 years ago, then it is possible you are on a hormone dose that is higher than you need to be. If this is the case, then you can talk to your doctor about switching your prescription to a newer form of birth control pill with a lower concentration of the estrogen and progesterone hormones. I suggest that you start by scheduling an appointment with the doctor that prescribes your birth control pills (your OBYGN or primary care physician). The two of you can discuss your side effect, and come up with a plan to switch to a different prescription. You should also schedule a followup appointment for a month or two later to make sure that you have cleared up. Good luck.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.